Alert archive / North Dakota / Special Weather Statements in 2017

Special Weather Statement, NWS Bismarck, ND

August 8, 2017Sioux County, North Dakota

NWS Bismarck, ND issued this special weather statement at Aug 8, 2017, 5:59 PM CDT for Sioux County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 5:59 PM CDT (22:59 UTC)
Expired
Aug 8, 2017, 6:45 PM CDT
In force
46 min
Issued by
NWS Bismarck, ND

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 65 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS83 KBIS 082259
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
559 PM CDT TUE AUG 8 2017
 
NDZ034-042-045-046-082345-
Grant ND-Sioux ND-Morton ND-Emmons ND-
559 PM CDT TUE AUG 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SIOUX...SOUTHEASTERN
MORTON...SOUTHEASTERN GRANT AND NORTHWESTERN EMMONS COUNTIES UNTIL
645 PM CDT/545 PM MDT/...

At 557 PM CDT/457 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of St.
Anthony to near Mcintosh. Movement was east at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Selfridge, Solen, Cannon Ball, Shields, Prairie Knights Resort,
Porcupine, Fort Rice, Breien and Hazelton Recreation Area.

If you are on or near the Missouri River between Huff and Prairie 
Knights Casino, these storms were approaching you from the west. Get 
out of the water and move indoors or inside a vehicle. Remember, If 
you can hear thunder, you are close enough to be struck by 
lightning. Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4595 10147 4657 10087 4660 10024 4594 10086
TIME...MOT...LOC 2257Z 273DEG 15KT 4651 10084 4596 10135 

$$

VINING

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 8, 1:52 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 8, 1:52 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Bismarck ND
152 PM CDT Tue Aug 8 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 108 PM CDT Tue Aug 8 2017

Shower and thunderstorm potential this afternoon through Wednesday
highlights the short term forecast.

Surface based convection across western into North central North
Dakota is expected to increase over the next 2-3 hours, between
20-22 UTC, ahead of the shortwave across eastern Montana evident
on water vapor imagery. MLCAPE around 800-1000 j/kg and marginal
deep layer shear of 25-30kts suggest that the potential for severe
convection is low.

Scattered showers and thunderstorms will continue through
the night across most of western and central North Dakota
reinforced by the stronger wave that will propagate out of
Saskatchewan. Scattered showers and storms are favored to continue
through much of the day northwest and central per the 12 UTC
global consensus and 12-15 UTC CAM suites. Certainly cannot rule
out a strong to severe thunderstorm south central where MLCAPE
values of 1000-1500 j/kg are expected with marginal deep layer
shear of 25-30 kts ahead of the strong upper level wave. Large
hail to quarter size, damaging winds to 60 mph, and dangerous
lightning are the primary threats.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 108 PM CDT Tue Aug 8 2017

Slightly below normal temperatures through the weekend highlight
the extended forecast.

The 12 UTC global consensus is in agreement on mean cyclonic
northwest flow aloft to continue into the weekend across western
and central North Dakota. This favors slightly below normal
temperatures in the 70s to the lower 80s. Thereafter, there are
some hints at possibly at least shortwave ridging early next week
that could mean a brief return to a bit warmer temperatures.
However, this is somewhat uncertain. There is a chance of
thunderstorms Friday through Saturday with a series of shortwaves
embedded in the flow. While the severe threat is non-zero,
widespread severe weather is also not favored at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 108 PM CDT Tue Aug 8 2017

Scattered thunderstorms will develop across western North Dakota
this afternoon, with a few isolated showers and thunderstorms
central. Scattered showers and thunderstorms will continue west
and central through tonight into Wednesday. MVFR/IFR conditions in
precipitation are possible.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PA
LONG TERM...PA
AVIATION...PA
Hazardous weather outlook, Aug 8, 1:38 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
138 PM CDT Tue Aug 8 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-091845-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
138 PM CDT Tue Aug 8 2017 /1238 PM MDT Tue Aug 8 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop across western North Dakota
this afternoon, with a few isolated showers and thunderstorms
north central. Scattered showers and thunderstorms will continue
west and central through tonight. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for showers and thunderstorms will continue through
Wednesday across northwest and central North Dakota. A few
thunderstorms could be strong to severe far south central in the
afternoon and evening. Large hail to quarter size, damaging winds
to 60 mph, and dangerous lightning are the primary threats.

Chances for thunderstorms return Friday through Saturday. Severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed south central Wednesday afternoon
and early evening.

In the hours before

Special weather statement, Aug 8, 4:01 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Bismarck ND
301 PM MDT TUE AUG 8 2017

NDZ040-041-043-044-082145-
Hettinger ND-Adams ND-Slope ND-Bowman ND-
301 PM MDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOWMAN...WEST
CENTRAL HETTINGER...SOUTHEASTERN SLOPE AND NORTHWESTERN ADAMS
COUNTIES UNTIL 345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Bowman, moving southeast at 10 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Scranton, Gascoyne and Buffalo Springs.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4629 10338 4646 10316 4641 10265 4602 10316
TIME...MOT...LOC 2101Z 320DEG 8KT 4630 10326

HARGROVE
Special weather statement, Aug 8, 4:31 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
431 PM CDT TUE AUG 8 2017

NDZ034-042-045-082215-
Grant ND-Sioux ND-Morton ND-
431 PM CDT TUE AUG 8 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SIOUX...SOUTH
CENTRAL MORTON AND CENTRAL GRANT COUNTIES UNTIL 515 PM CDT/415 PM
MDT/...

At 429 PM CDT/329 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles west of Flasher, or 23 miles east of Elgin,
moving east at 15 mph. Other storms extended along a line from near
Almont and Fish Creek Dam in Morton County...to Carson in Grant
County...to southern Grant County north of Keldron and Morristown in
South Dakota. These storms were also moving east at around 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Carson, Flasher, Lark, Raleigh, Leith and St. Gertrude.

LAT...LON 4607 10190 4671 10145 4663 10098 4595 10133
      4594 10183
TIME...MOT...LOC 2129Z 267DEG 14KT 4649 10137

VINING
Special weather statement, Aug 8, 4:47 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
347 PM MDT TUE AUG 8 2017

NDZ040-043-044-082230-
Adams ND-Slope ND-Bowman ND-
347 PM MDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOWMAN...
SOUTHEASTERN SLOPE AND NORTHWESTERN ADAMS COUNTIES UNTIL 430 PM
MDT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Scranton, or 15 miles northeast of Bowman, moving east
at 10 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Bowman...southeastern Slope and northwestern Adams Counties.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4619 10322 4637 10320 4639 10297 4634 10292
      4628 10293 4628 10287 4626 10285 4616 10299
TIME...MOT...LOC 2146Z 276DEG 9KT 4628 10311

ABELING
Special weather statement, Aug 8, 5:13 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Bismarck ND
513 PM CDT TUE AUG 8 2017

NDZ034-042-045-082300-
Grant ND-Sioux ND-Morton ND-
513 PM CDT TUE AUG 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SIOUX...
SOUTHEASTERN MORTON AND SOUTHEASTERN GRANT COUNTIES UNTIL 600 PM
CDT/500 PM MDT/...

At 512 PM CDT/412 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles northeast of
Flasher to 9 miles west of Shields to 5 miles northeast of
Morristown. Movement was east at 15 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Shields, Breien, St. Gertrude and Porcupine.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4601 10175 4621 10141 4659 10110 4654 10075
      4612 10102 4594 10136 4594 10156
TIME...MOT...LOC 2212Z 283DEG 15KT 4651 10105 4620 10132 4601 10167

ABELING
Special weather statement, Aug 8, 5:25 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
425 PM MDT TUE AUG 8 2017

NDZ031-082315-
Golden Valley ND-
425 PM MDT TUE AUG 8 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GOLDEN VALLEY COUNTY
UNTIL 515 PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Beach, moving southeast at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Beach and Sentinel Butte.

LAT...LON 4713 10405 4715 10404 4716 10368 4683 10369
      4691 10405
TIME...MOT...LOC 2224Z 296DEG 9KT 4706 10396

ABELING
Special weather statement, Aug 8, 5:59 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
559 PM CDT TUE AUG 8 2017

NDZ034-042-045-046-082345-
Grant ND-Sioux ND-Morton ND-Emmons ND-
559 PM CDT TUE AUG 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SIOUX...SOUTHEASTERN
MORTON...SOUTHEASTERN GRANT AND NORTHWESTERN EMMONS COUNTIES UNTIL
645 PM CDT/545 PM MDT/...

At 557 PM CDT/457 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of St.
Anthony to near Mcintosh. Movement was east at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Selfridge, Solen, Cannon Ball, Shields, Prairie Knights Resort,
Porcupine, Fort Rice, Breien and Hazelton Recreation Area.

If you are on or near the Missouri River between Huff and Prairie
Knights Casino, these storms were approaching you from the west. Get
out of the water and move indoors or inside a vehicle. Remember, If
you can hear thunder, you are close enough to be struck by
lightning. Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4595 10147 4657 10087 4660 10024 4594 10086
TIME...MOT...LOC 2257Z 273DEG 15KT 4651 10084 4596 10135

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:14 PM CDTSpecial Weather StatementBISAdams, Hettinger46 min
Aug 8, 2:24 PM CDTSpecial Weather StatementBISBillings, Bowman, Golden Valley, Slope51 min
Aug 8, 3:00 PM CDTSpecial Weather StatementBISGrant45 min
Aug 8, 3:16 PM CDTSpecial Weather StatementBISSlope44 min
Aug 8, 3:49 PM CDTSpecial Weather StatementBISGrant, Morton41 min
Aug 8, 4:01 PM CDTSpecial Weather StatementBISAdams44 min
Aug 8, 4:22 PM CDTSevere Thunderstorm WarningBISAdams, Sioux53 min
Aug 8, 4:31 PM CDTSpecial Weather StatementBISGrant44 min
Aug 8, 4:47 PM CDTSpecial Weather StatementBISSlope43 min
Aug 8, 4:52 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope35 min
Aug 8, 5:13 PM CDTSpecial Weather StatementBISSioux47 min
Aug 8, 5:25 PM CDTSpecial Weather StatementBISGolden Valley50 min
Aug 8, 6:06 PM CDTSpecial Weather StatementBISAdams39 min
Aug 8, 6:23 PM CDTSpecial Weather StatementBISSioux22 min
Aug 8, 6:40 PM CDTSpecial Weather StatementBISBillings50 min

Nearby

Special Weather Statements in North Dakota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.